New Hampshire, 2011Flash Flood in New Hampshire, July 26, 2011
July 26, 2011 · NWS GYX · 1 event in 1 county or zone
A strong upper level trough was digging into New England on the afternoon of July 26th with an associated cold front approaching the region. Instability was marginal with CAPE's of 1000 j/kg or less generally pooled ahead of the front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level trough was digging into New England on the afternoon of July 26th with an associated cold front approaching the region. Instability was marginal with CAPE's of 1000 j/kg or less generally pooled ahead of the front. However... dynamics associated with the shortwave and moderate to strong low level shear produced numerous severe cells with large hail and damaging winds. In addition ...heavy rain with some of these storms resulted in flash flooding and road washouts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 26, 3:49 PM EST, 1 hour 11 minutes earlier.
Area forecast discussion, Jul 26, 3:49 PM EST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
449 PM EDT TUE JUL 26 2011
.SYNOPSIS...
A COLD FRONT WILL CROSS THE AREA THIS EVENING AND TONIGHT...WITH
SHOWERS AND THUNDERSTORMS AHEAD OF IT. HIGH PRESSURE WILL BEGIN TO
BUILD INTO THE AREA FROM THE WEST ON WEDNESDAY. HIGH PRESSURE WILL
MOVE EAST OF THE AREA THURSDAY. A WARM FRONT WILL APPROACH
THURSDAY NIGHT AND MOVE THROUGH FRIDAY. A COLD FRONT WILL CROSS
THE REGION SATURDAY.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
WILL UPDATE TO INPUT THE LATEST OBSERVED DATA. MAIN CHANGE WAS TO
ADJUST THE CHC OF PRCP THRU THIS EVENING BASED ON RADAR MOSAIC LOOP.
WILL CONT TO MENTION ISOLD SVR TSTMS WITH SVR TSTM WATCHES STILL
IN EFFECT.
PREVIOUS DISCUSSION...
UPPER TROUGH AND ASSOCIATED SURFACE FRONT WILL CROSS THE AREA
TONIGHT...WITH SHOWERS AND THUNDERSTORMS AHEAD OF IT. SOME STORMS
COULD BE SEVERE ESPECIALLY ACROSS NEW HAMPSHIRE AND NORTHWEST
MAINE. WIND SHEAR IS STRONG ENOUGH TO SUPPORT SUPERCELLS...AND LOW
LEVEL DIRECTIONAL SHEAR ALSO INDICATES THAT TORNADOES MAY BE
POSSIBLE WITHIN ANY SUPERCELLS THAT DO DEVELOP. HOWEVER...THE
BIGGEST THREAT WILL BE DAMAGING WINDS AND SOME LARGE HAIL.
STORMS SHOULD CLEAR THE AREA LATE THIS EVENING OR EARLY TOMORROW
MORNING. COULD SEE SOME PATCHY FOG AFTER THE RAIN MOVES OUT.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
HIGH PRESSURE TRIES TO BUILD IN FROM THE WEST ON WEDNESDAY...WITH
GENERALLY DRIER CONDITIONS EXPECTED. HOWEVER...CONTINUED CYCLONIC
FLOW AROUND THE DEPARTING LOW AND LINGERING MOISTURE COULD LEAD TO
SOME POP UP SHOWERS ESPECIALLY IN THE MOUNTAINS DURING THE
AFTERNOON. TEMPERATURES WILL REACH THE 70S AND 80S. ANY SHOWERS
SHOULD COME TO AN END WITH THE LOSS OF DAYTIME HEATING...LEADING
TO A CALM AND CLEAR NIGHT.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
NO SIGNIFICANT CHANGES TO LARGE SCALE 500MB PATTERN IN THE
EXTENDED AS LARGE RIDGE REMAINS OVER SOUTHERN 2/3 OF THE
CONUS...WITH JET RUNNING ALONG THE NORTHERN TIER OF THE UNITED
STATES THROUGH THE WEEKEND.
ONE WEAK WAVE LOOKS TO MOVE THROUGH THE ZONAL 500MB FLOW LATE THU
INTO FRI...AND WILL BRING WITH A CHANCE OF SHOWERS/THUNDERSTORMS
MAINLY THURSDAY NIGHT INTO FRIDAY. HIGH PRESSURE WILL BUILD IN SATURDAY.
&&
.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
SHORT TERM /THROUGH WEDNESDAY NIGHT/...THUNDERSTORMS ARE POSSIBLE AT
ALL TAF SITES THRU THIS EVENING. ALSO COULD SEE FOG DEVELOPING
LATE TNGT AND LASTING INTO EARLY TOMORROW MORNING AFTER THE RAIN
DEPARTS. OTHERWISE VFR CONDITIONS EXPECTED.
LONG TERM...SHRA/TSRA POSSIBLE THU NIGHT INTO FRI.
&&
.MARINE...
SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...LIGHT WINDS AND
SEAS EXPECTED THRU THE SHORT TERM AS A CD FNT MOVES THRU TNGT
FOLLOWED BY HIGH PRES WEDNESDAY AND WEDNESDAY NGT. THE FNT WILL
PRODUCE SCT TSTMS WITH ISOLD TSTMS POSSIBLY PRODUCING GUSTY
WINDS, HAIL AND HEAVY RAIN THIS EVENING.
LONG TERM...NO FLAGS EXPECTED.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.
&&
Hazardous weather outlook, Jul 26, 3:54 PM EST, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
454 PM EDT TUE JUL 26 2011
NHZ001>003-005-007-272100-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-SOUTHERN GRAFTON-
SULLIVAN-
454 PM EDT TUE JUL 26 2011
...SEVERE THUNDERSTORM WATCH 686 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW HAMPSHIRE AND
NORTHERN NEW HAMPSHIRE.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
ISOLATED SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS
ARE POSSIBLE ACROSS NEW HAMPSHIRE AND WESTERN MAINE THROUGH THIS
EVENING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MEZ007>009-012>014-018>021-023-024-NHZ004-006-008>010-013-014-272100-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-COASTAL YORK-
COASTAL CUMBERLAND-NORTHERN CARROLL-SOUTHERN CARROLL-MERRIMACK-
BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
454 PM EDT TUE JUL 26 2011
...SEVERE THUNDERSTORM WATCH 687 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
ISOLATED SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS
ARE POSSIBLE ACROSS NEW HAMPSHIRE AND WESTERN MAINE THROUGH THIS
EVENING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MEZ022-025>028-272100-
INTERIOR WALDO-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
454 PM EDT TUE JUL 26 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE.
.DAY ONE...TONIGHT.
ISOLATED THUNDERSTORMS WITH GUSTY WINDS AND HAIL ARE POSSIBLE
THROUGH THIS EVENING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ANZ150>154-272100-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
454 PM EDT TUE JUL 26 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT EXPECTED.
In the hours before
Local storm report, Jul 26, 2:03 PM EST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
303 PM EDT TUE JUL 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL MEREDITH 43.66N 71.50W
07/26/2011 E0.75 INCH BELKNAP NH PUBLIC
TIME ESTIMATED
&&
EVENT NUMBER GYX1100301
KIMBLELocal storm report, Jul 26, 2:05 PM EST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
305 PM EDT TUE JUL 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM HAIL MEREDITH 43.66N 71.50W
07/26/2011 E1.00 INCH BELKNAP NH PUBLIC
TIME ESTIMATED
&&
EVENT NUMBER GYX1100302
KIMBLELocal storm report, Jul 26, 2:06 PM EST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAY ME
306 PM EDT TUE JUL 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL 2 NE GILFORD 43.57N 71.38W
07/26/2011 E1.00 INCH BELKNAP NH TRAINED SPOTTER
&&
CORRECTED LOCATION
EVENT NUMBER GYX1100300
MCSpecial weather statement, Jul 26, 2:35 PM EST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
335 PM EDT TUE JUL 26 2011
NHZ005-007-262015-
SOUTHERN GRAFTON-SULLIVAN-
335 PM EDT TUE JUL 26 2011
...STRONG THUNDERSTORMS WILL IMPACT SULLIVAN COUNTY AND GRAFTON
COUNTY THROUGH 415 PM EDT...
AT 335 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTHWEST OF PLAINFIELD...OR
ABOUT 9 MILES NORTH OF CLAREMONT...MOVING EAST AT 25 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND PLAINFIELD...CORNISH...
CORNISH FLAT...MERIDEN...LEBANON...GRANTHAM...CROYDON...ENFIELD...
SPRINGFIELD AND CARDIGAN MOUNTAIN STATE PARK THROUGH 415 PM EDT.
HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED.
LAT...LON 4348 7239 4352 7240 4354 7239 4357 7239
4360 7234 4362 7234 4363 7233 4378 7183
4346 7199 4341 7241
MCSpecial weather statement, Jul 26, 3:38 PM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
438 PM EDT TUE JUL 26 2011
MEZ018-NHZ006-009-010-262130-
BELKNAP-INTERIOR YORK-SOUTHERN CARROLL-STRAFFORD-
438 PM EDT TUE JUL 26 2011
...STRONG THUNDERSTORMS WILL IMPACT BELKNAP COUNTY...STRAFFORD
COUNTY...CARROLL COUNTY AND YORK COUNTY THROUGH 530 PM EDT...
AT 438 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 4 MILES SOUTH OF MIRROR
LAKE...OR ABOUT 9 MILES EAST OF LACONIA...MOVING EAST AT 25 MPH. THIS
CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
MIRROR LAKE...EAST ALTON...BRIDGEWATER...WOLFEBORO...WENTWORTH STATE
PARK...OSSIPEE...BROOKFIELD...WAKEFIELD...WEST NEWFIELD AND ACTON
THROUGH 530 PM EDT.
HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED.
BOATERS SHOULD SEEK SAFE HARBOR IMMEDIATELY UNTIL THREATENING WEATHER
PASSES.
IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5
MILES AWAY FROM THE PARENT THUNDERSTORM.
LAT...LON 4373 7086 4349 7082 4347 7134 4365 7137
MC
Local storm report, Jul 26, 4:02 PM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
502 PM EDT TUE JUL 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM TSTM WND DMG GRAFTON 43.56N 71.94W
07/26/2011 GRAFTON NH LAW ENFORCEMENT
TREES DOWN ON WIRES GRAFTON ORANGE LINE
&&
EVENT NUMBER GYX1100303
MCFlash Flood, Belknap
- When
- July 26, 5:00 PM EST to 9:00 PM EST
- Where
- Belknap County, 0.44 mi NE of Laconia to 0.26 mi ENE of Laconia
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 43.524, -71.463
A Severe thunderstorm produced heavy rain and flash flooding in Laconia causing road washouts on Route 106 and 107.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Massachusetts, July 26, 20111 death · 58 kt wind · 5 events
- Hail and Damaging Winds in Massachusetts, July 26, 20112 injured · $1.9 million · 3 in hail · 26 events
- Flash Flooding and Damaging Wind in Utah, July 26 to 27, 2011$425,000 · 51 kt wind · 6 events
- Wildfire in Texas, July 26 to 31, 2011$250,000 · 1 event
- Hail and Damaging Winds in Connecticut, July 26, 2011$134,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in New York, July 26, 2011$76,000 · 1.25 in hail · 8 events
- Tornadoes and Hail in New York, July 26, 2011$30,000 · EF0 · 15 events
- Wildfire in Texas, July 26 to 27, 2011$50,000 · 2 events
- Flash Flood in Arizona, July 26, 2011$50,000 · 1 event
- Tornadoes and Flash Flooding in South Dakota, July 26 to 27, 2011EF0 · 26 events
- Lightning Strike in Montana, July 26, 20113 injured · 1 event
- Excessive Heat in Kansas, July 26 to 31, 201123 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 337427.